Alert archive / Idaho / Wind Advisories in 2024
Wind Advisory 3, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Feb 28, 2024, 2:52 AM MST for 8 counties in Idaho. It took effect at Feb 29, 2024, 11:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 28, 2024, 2:52 AM MST (09:52 UTC)
- In effect from
- Feb 29, 2024, 11:00 AM MST
- Expired
- Feb 29, 2024, 3:02 AM MST
- In force
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bingham County, ID, Bonneville County, ID, Custer County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 52 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 9.9 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1665 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
917 WWUS75 KPIH 280952 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 252 AM MST Wed Feb 28 2024 IDZ053-054-070-290000- /O.NEW.KPIH.WI.Y.0003.240229T1800Z-240302T0000Z/ Upper Snake River Plain-Lower Snake River Plain- Challis/Pahsimeroi Valleys- Including the cities of Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, and Challis 252 AM MST Wed Feb 28 2024 ...WIND ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 5 PM MST FRIDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Upper Snake Plain, Lower Snake Plain, and Challis/Pahsimeroi Valleys. * WHEN...From 11 AM Thursday to 5 PM MST Friday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
2 follow-up statements
256 WWUS75 KPIH 281947 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 1247 PM MST Wed Feb 28 2024 IDZ053-054-070-291200- /O.CON.KPIH.WI.Y.0003.240229T1800Z-240302T0000Z/ Upper Snake River Plain-Lower Snake River Plain- Challis/Pahsimeroi Valleys- Including the cities of Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, and Challis 1247 PM MST Wed Feb 28 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THURSDAY TO 5 PM MST FRIDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. Localized gusts around 60 mph are possible, especially Thursday evening and early Friday morning. * WHERE...Upper Snake River Plain, Lower Snake River Plain, Challis, and Pahsimeroi Valleys. That includes Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, and Challis * WHEN...From 11 AM Thursday to 5 PM MST Friday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
761 WWUS75 KPIH 291002 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 302 AM MST Thu Feb 29 2024 IDZ053-054-070-291115- /O.CAN.KPIH.WI.Y.0003.240229T1800Z-240302T0000Z/ Upper Snake River Plain-Lower Snake River Plain- Challis/Pahsimeroi Valleys- Including the cities of Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, and Challis 302 AM MST Thu Feb 29 2024 ...WIND ADVISORY IS CANCELLED... The Wind Advisory has been cancelled to account for a colder and wetter forecast and has been replaced with a Winter Weather Advisory. See that product for the latest information. $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Feb 27, 8:55 PM MST, 5 hours 57 minutes earlier.
Area forecast discussion, Feb 27, 8:55 PM MST, 5 hours 57 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 855 PM MST Tue Feb 27 2024 .UPDATE... Updated forecast to issue winter storm watch for portions of the central mountains and upper snake highlands starting 12z Thursday and continuing until at least 06z Saturday. Winds is the main driver for the watch starting Thursday. Latest NBM is showing wind gusts over 30 mph impacting mid and upper slopes of the central mountains by 18z Thursday with similar gusts possible around the Big Holes Thursday afternoon. Concerned that travel on Galena Summit could deteriorate from difficult to downright hazardous pretty quickly Thursday afternoon not to mention ski operations at Sun Valley could shut down from strong winds Thursday afternoon. Meanwhile, seriously concerned after the last storm that significant blowing and drifting could shut down highways headed out to Driggs and Islands Park either Thursday afternoon or Thursday night. The winds arrive well before the heavier snow develops which is Thursday afternoon for the central mountains and maybe not until Friday morning for the upper snake highlands. There's a good chance that headlines may need to be extended in time as this event will continue into the weekend. 13 && .PREV DISCUSSION... /issued 214 PM MST Tue Feb 27 2024/ SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT... Fairly benign wx is on tap today and Wed as zonal flow (or even weak ridging) takes hold. The entire period will stay breezy with isolated light, hit-and-miss snow showers today, generally ending this eve but following by some fresh snow showers trying to move into the wrn Central Mntns Wed ahead of our next storm system. Accumulations today and Wed should only range from a dusting to 2 inches at most, with those higher amounts in our mntn regions and pretty localized in coverage. After highs in the 20s to low 30s today, temps will warm a solid 10 degrees for Wed with highs in the mid-30s to lower-40s. 01 LONG TERM...THURSDAY THROUGH NEXT TUESDAY... We are still looking at a multi-day event across central and eastern Idaho. The worst of the conditions Thursday will be across the central mountains and around Monida Pass and Island Park. Very strong winds with increasing snow across the central mountains and to a lesser extent (snow wise anyway) along the Montana border will take shape. As we go into Thursday night, rain and snow spread east, along with increasing wind. Friday will be a transition day to mostly snow, although current trends want to hang snow levels basically across the Magic Valley, Snake Plain and southeast highlands until we get the final push of colder air Friday night and Saturday. Winds will be lower overall Friday, but still very breezy especially across the mountains and upper end of the Snake Plain. Snow levels peak at 6000-7000ft Friday, which may spell a decent shot of rain on snow across low and mid slopes in the central mountains...something we will need to watch. At the moment, this isn't something that will last long enough for any flooding concerns. Snow levels later Friday and Friday night south and east of the colder air will hover at 5000-6000ft before dropping Saturday. Circling back to the wind, all indications that Thursday and Thursday night will be VERY WINDY across the central mountains and along the Montana border, with lower speeds elsewhere but definitely still on the breezy side. With snow across mid and upper elevations and the strength of the wind...whiteout conditions are certainly in the cards at or above pass levels like Willow Creek, Galena and Banner Summits. Down low where it would rain, strong winds hitting at least WIND ADVISORY are possible for places like Challis, Arco and Mackey. As winds spread south and east into Friday, we will likely see blowing and drifting conditions across higher elevations. Winds across lower elevations will be pushing WIND ADVISORY criteria (if not higher) for lower elevations especially across the Snake Plain. Once we go to mostly or all snow at all elevations, winds will be lower but still breezy....which could produce some blowing and drifting conditions for some valley locales. In terms of headlines, do expect the beginning of a long train of winter and wind headlines to go out overnight. Some the winter-related headlines WILL BE multi-day ones. Once snow starts across the central mountains, there is little to no break especially across the Sawtooths and surrounding areas. Expect a similar trend, although delayed a bit for the rest of the higher elevations. Wind headlines would be the main set of headlines for lower elevations, with a potential transition to winter headlines later in the event timeline. Snow amounts across the Sawtooths/surrounding ranges, Big Holes and Bear River Range will be measured in FEET by this is all over with 1.5-2.5" worth of water will fall in those areas. There is even a 20-50% chance of more than 2.5" during that 72 hour period. Shadowed areas should still 0.25-0.50" for the event and 0.5-1.5" for non-shadowed valley locations. Expect occasional showers heading into the early part of next week. Keyes AVIATION... Higher coverage of showers will persist into this evening, with the potential for MVFR/IFR weather if a shower impacts a TAF site directly. Gusty winds will also persist as long, including a sustained northwest/west-northwest direction this afternoon. Otherwise, expect VFR weather except at DIJ. There is a continued potential of showers through tomorrow morning, and MVFR conditions. Keyes && .PIH WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from late Wednesday night through Friday evening for IDZ064>067-069-071>075. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 8:48 PM MST | Winter Storm Watch | PIH | Bannock, Bear Lake, Bingham, Blaine, Bonneville, Butte and 11 more | 31 hr |
| Feb 28, 1:12 PM MST | Winter Storm Warning | PIH | Bannock, Bear Lake, Bingham, Blaine, Bonneville, Butte and 11 more | 3 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.